Tennessee, 2012

Hail and Damaging Winds in Tennessee, April 26, 2012

April 26, 2012 · NWS MRX · 13 events in 11 counties and zones

A cold front tracked across east Tennessee during the overnight hours triggering scattered thunderstorms over the area. A few of the storms produced damaging thunderstorm wind and hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked across east Tennessee during the overnight hours triggering scattered thunderstorms over the area. A few of the storms produced damaging thunderstorm wind and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 26, 2:26 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 26, 2:26 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 AM EDT THU APR 26 2012

.SHORT TERM...(TODAY AND TONIGHT)...ACTIVE WEATHER DAY ACROSS THE
FORECAST AREA WITH AN OUTBREAK OF SEVERE WEATHER ANTICIPATED. RADAR
AND SATELLITE SHOWS AN AREA OF CONVECTION ACROSS WESTERN
KENTUCKY...SOUTHERN ILLINOIS...AND SOUTHERN INDIANA. THESE STORMS
ARE IN RESPONSE TO A 90-100KT UPPER JET MOVING SOUTHEAST TOWARD THE
TENNESSEE VALLEY TODAY. THE LEFT EXIT REGION OF THE JET IS PRODUCING
DIVERGENCE ALOFT. ALSO...WARM FRONTAL BOUNDARY IS SITUATED ACROSS
THE OHIO VALLEY INTO THE CENTRAL APPALACHIANS. THIS BOUNDARY ALONG
WITH AN INCOMING WEAK COLD FRONT WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS.  SOME OF THESE STORMS WILL LIKELY BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. ISOLATED TORNADOES ARE POSSIBLE GIVEN THE EXPECTED
SHEAR...BUT MAINLY ASSOCIATED WITH BOW FEATURES.

THIS BOUNDARY WILL MOVE SOUTH OF THE AREA OVERNIGHT ENDING THE
CHANCE OF CONVECTION. PLENTY OF LOW LEVEL MOISTURE TO KEEP SKIES
MOSTLY CLOUDY OVERNIGHT. GENERALLY FOLLOWED GFS MOS THROUGH THE
PERIODS.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...OVERALL...THE DAYS IN THIS
PART OF THE FORECAST WILL HAVE VERY LITTLE SIGNIFICANT UPPER LEVEL
DYNAMICS PASSING THROUGH THE REGION...BUT AT THE SURFACE FRONTAL
BOUNDARIES WILL BE IN THE AREA QUITE A BIT THROUGH THE WEEKEND.

AT THE START OF THIS PERIOD A STALLED FRONTAL BOUNDARY WILL BE
LOCATED JUST SOUTH OF THE CWA...ORIENTED W-E ACROSS N GA.  DURING
THE DAY ON FRIDAY THE BOUNDARY IS EXPECTED TO LIFT NORTHWARD INTO
THE OHIO VALLEY.  HOWEVER...THE FRONT IS EXPECTED TO SURGE SOUTHWARD
AGAIN AS A SURFACE LOW ZIPS EASTWARD TO OUR NORTH AROUND SUNDAY.

HIGH PRESSURE SLOWLY STARTS TO BUILD INTO THE AREA BEHIND THE
FRONT...BUT THEN SHIFTS TO BUILD MORE EAST OF THE
APPALACHIANS...RESULTING IN MORE OF A BACKDOOR FRONTAL SITUATION FOR
EARLY NEXT WEEK.  RETURN FLOW STARTS IN THE MISS VALLEY
QUICKLY...AND BY THE END OF THE FORECAST PERIOD ON WENDESDAY...THE
RETURN FLOW SHOULD BE GETTING ESTABLISHED HERE AS WELL.  WITH GOOD
AGREEMENT ON THIS RETURN FLOW...BUMPED UP DEW POINTS IN THE SOUTHERN
AREAS AS KCHA SEEMED TOO LOW FOR LAST 24-36 HOURS OF FORECAST.  ALSO
BUMPED UP MIN TEMP SLIGHTLY FOR TUE AND WED NIGHTS IN THE SOUTH.

ALTHOUGH THUNDER IS POSSIBLE IN SOME OF THESE PERIODS...LOOKS LIKE
SEVERE THREATS WILL BE LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             80  59  82  60  85 /  60  30  40  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  77  56  79  60  84 /  70  30  40  20  30
OAK RIDGE, TN                       77  56  79  59  84 /  70  20  30  20  40
TRI CITIES AIRPORT, TN              76  50  75  51  84 /  70  20  30  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 26, 2:52 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT THU APR 26 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
352 AM EDT THU APR 26 2012 /252 AM CDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...AN OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TENNESSEE VALLEY TODAY
PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.  ISOLATED TORNADOES ARE POSSIBLE.

FIRST ROUND OF STORMS WILL MOVE INTO THE AREA SOON AFTER DAYBREAK
THIS MORNING. THE GREATEST CONCENTRATION OF THUNDERSTORMS THIS
MORNING WILL BE ALONG AND NORTH OF INTERSTATE 40. A SECOND ROUND OF
THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FRONTAL BOUNDARY WILL BE THE PRIMARY FOCUS FOR THE POSSIBILITY OF
SEVERE STORMS. THE FRONTAL BOUNDARY WILL BE IN THE REGION FRIDAY
THROUGH SUNDAY. WHILE THE FRONT IS IN THE AREA...THERE IS AT LEAST
A RISK OF A FEW SEVERE STORMS IN THE AREA...BUT THE OVERALL THREAT
IS EXPECTED TO BE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. SPOTTERS MIGHT BE NEEDED FOR A SHORT PERIOD IN
SOME LOCATIONS FRIDAY...SATURDAY...OR SUNDAY.

In the hours before

Local storm report, Apr 25, 11:32 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1232 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             4 ESE EMORY-MEADOW VIEW 36.75N 81.78W
04/26/2012  E0.50 INCH       WASHINGTON         VA   TRAINED SPOTTER

&&

KGUILLET
Local storm report, Apr 25, 11:59 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     GLADE SPRING            36.79N 81.77W
04/26/2012                   WASHINGTON         VA   TRAINED SPOTTER

            SPOTTER REPORTED LARGE TREE LIMBS AND BRANCHES DOWN AND
            PENNY-SIZE HAIL NEAR GLADE SPRINGS.

&&

KGUILLET
Special weather statement, Apr 26, 12:39 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 AM EDT THU APR 26 2012

VAZ006-260615-
RUSSELL VA-
139 AM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL
215 AM EDT...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAVENPORT...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HONAKER...DYE AND
ROSEDALE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Knoxville radar (KMRX), 118 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Morgan

When
April 26, 5:30 AM EST to 5:32 AM EST
Where
Morgan County, 0.69 mi S of Rugby
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.360, -84.700

Emergency management personnel reported thunderstorms produced quarter-size hail near Rugby.

Thunderstorm Wind, Scott

When
April 26, 5:30 AM EST to 5:40 AM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
36.500, -84.510

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Anderson

When
April 26, 5:50 AM EST to 6:15 AM EST
Where
Anderson County, 0.56 mi W of Lake City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.220, -84.160

A trained spotter reported several trees downed by thunderstorm wind near Lake City.

Hail, Knox

When
April 26, 6:20 AM EST to 6:22 AM EST
Where
Knox County, Knoxville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -83.930

A trained spotter reported thunderstorms produced quarter-size hail in Knoxville.

Thunderstorm Wind, Hawkins

When
April 26, 6:35 AM EST to 6:40 AM EST
Where
Hawkins County, 0.56 mi W of Mooresburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.350, -83.230

Law enforcement personnel reported a few trees downed by thunderstorm wind near Mooresburg.

Hail, Sevier

When
April 26, 6:40 AM EST to 6:42 AM EST
Where
Sevier County, 0.56 mi W of Kodak
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.970, -83.630

Amateur radio personnel reported thunderstorms produced quarter-size hail near Kodak.

Thunderstorm Wind, Cocke

When
April 26, 6:55 AM EST to 7:00 AM EST
Where
Cocke County, Newport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.950, -83.180

Law enforcement personnel reported several trees downed by thunderstorm wind in Newport near Northport.

Thunderstorm Wind, Hawkins

When
April 26, 7:00 AM EST to 7:05 AM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.410, -83.010

Law enforcement personnel reported several trees downed by thunderstorm wind in Rogersville.

Thunderstorm Wind, Cocke

When
April 26, 7:00 AM EST to 7:05 AM EST
Where
Cocke County, Del Rio
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.920, -83.030

Law enforcement personnel reported several trees downed by thunderstorm wind in Del Rio.

Hail, Bledsoe

When
April 26, 6:20 AM CST to 6:22 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.610, -85.200

Emergency management personnel reported thunderstorms produced quarter-size hail near Pikeville.

Thunderstorm Wind, Washington

When
April 26, 7:20 AM EST to 7:30 AM EST
Where
Washington County, Johnson City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.320, -82.350

Law enforcement personnel reported a few trees downed by thunderstorm wind in Johnson City.

Hail, McMinn

When
April 26, 7:35 AM EST to 7:37 AM EST
Where
McMinn County, 4 mi W of Niota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.520, -84.641

A trained spotter reported thunderstorms produced quarter-size hail 4 miles west of Niota near Marshall Hill.

Hail, Monroe

When
April 26, 7:40 AM EST to 7:42 AM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.520, -84.360

A trained spotter reported thunderstorms produced quarter-size hail in Madisonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374964, 374965, 374966, 374991, 374970, 374972, 374974, 374975, 374977, 374968, 374978, 374979, 374980.